I was just wanting to call upon the knowledge of all you prednisone veterans … I have only been on steroids once, and it was when I was in hospital so it was only for a few days.
Basically I am in a flare at the moment which has me completely exhausted, in lots of pain and feeling nauseous, weak and absolutely awful. I have had Crohn’s for two years now and I don’t think I’ve ever felt this bad, even when I was diagnosed and lost so much weight etc. I am finding it hard to get through day to day life, I am a full time university student who also does work experience one day a week and works a couple of days a week at a bakery. I'm 21 and I graduate in six weeks and honestly at the moment thinking of having a full time career in this state of health freaks me out big time. I have also been getting debilitating migraines which take away my sight momentarily and leave me really out-of-it and feeling like I am hopeless and have no control over my health. I want to be able to start work after xmas and I'm scared about not being well enough to do so.
I saw my gastro today and he has given me 3 options: stay on sulfazalazine at 6 a day, try flagyl, or try a short course of steroids. I have been so scared of steroids because of all the horror stories of prednisone, I don’t want to get acne, gain weight and get a moon face. But it would be 25mg (1 a day) for around 3 weeks. I was wondering if anyone could advise me what sorts of side effects I would encounter at this dosage? I really only want to use steroids as a last resort but I cant go on much longer feeling like this, my Crohn’s has never gotten to me as much as it is right now. I’ve never been scared to eat or leave the house and that’s how I feel at the moment!
Thanks for your advice guys; I hope you are all well!
It's true that prednisone has some serious side effects. The thing is that if you are feeling so bad, prednisone will help you stand on your feet within 2-3 days. When I took it it was for almost 4 months and it was the first time I felt hungry again, no pain in my stomach and as far as energy levels, I could participate in the Olympics!!!!!
Prednisone and steroids in general are not long term treatments, but they can help you get out of a flare within days. The side effects I experienced was moon face which was nothing serious because I was very carefull with salt and sugar, and mood swings. But I would rather have these side effects, than running to the bathroom 10 times a day, feeling nauseous and sick.
The dosage your doctor proposed is not very high and the period of time is very short (3 weeks), so I really don't think you will have serious side effects. Of course the decision is yours, but sometime we have to weigh the situation.
Hope this helps,